To the Editor.—
Hypophosphatemia is a serious consequence of many common clinical entities. Despite the recent emphasis on the consequences and treatment of hypophosphatemia,1 few clinicians recognize the potential toxicity of oral phosphate therapy. The following reports a case of hypocalcemia from hyperphosphatemia induced by oral phosphate replacement therapy.
Report of a Case.—
A 98-year-old man was hospitalized for a left lower lobe pneumonia. His family had noted progressive deterioration of his mental status, increasing shortness of breath, and poor dietary intake during the week before. There was no history of renal impairment. The temperature was 38.3 °C; pulse rate, 90 per minute; blood pressure, 120/70 mm Hg; and respiratory rate, 28 per minute. Examination showed a lethargic, disoriented, elderly man with bibasilar rales. Admission laboratory findings disclosed the following values: normal electrolytes, creatine, 0.9 mg/dL; BUN, 7 mg/dL; serum calcium, 9.0 mg/dL; phosphate, 1.9 mg/dL; and albumin, 2.8 mg/dL.
Glimp RA, Wingert TD, Rodas AG. Hypocalcemia Associated With Oral Phosphate Replacement Therapy. JAMA. 1980;243(8):731. doi:10.1001/jama.1980.03300340011002
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: